Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X



On the completeness and the expansion theorem for eigenfunctions of the Sturm-Liouville-Rossby type

Author: Akira Masuda
Journal: Quart. Appl. Math. 47 (1989), 435-445
MSC: Primary 34B25; Secondary 76C20, 86A05
DOI: https://doi.org/10.1090/qam/1012268
MathSciNet review: MR1012268
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Rossby waves in a closed ocean form an unfamiliar kind of eigenvalue problem. An investigation is made of the one-dimensional generalized version, which is called here the Sturm--Liouville--Rossby (SLR) problem. The eigenvalue and the eigenfunction of the SLR equation are calculated from those of the associated Sturm--Liouville (SL) equation and vice versa. The expansion theorem and the completeness theorem for the SLR eigenfunctions are proved to be valid in parallel to the SL problem. Two representations based on the SL eigenfunctions and on the SLR eigenfunctions are provided for Green's function, which gives an example of a reproducing kernel.

References [Enhancements On Off] (What's this?)

  • [1] D. L. T. Anderson and A. E. Gill, Spin-up of a stratified ocean, with application to upwelling, Deep-Sea Research 22, 583 (1975)
  • [2] G. Bachman and L. Narici, Functional Analysis, Academic, 1966 MR 0217549
  • [3] R. Courant and D. Hilbert, Methods of Mathematical Physics, Interscience, Vol. 1, 1953, Vol. 2, 1962 MR 0065391
  • [4] E. Firing and R. C. Beardsley, The behavior of a barotropic eddy on a beta-plane, J. Phys. Oceanogr. 6, 67 (1976)
  • [5] J. E. Franklin, Axisymmetric inertial oscillations of a rotating fluid, J. Math. Anal. Appl. 39, 742 (1972) MR 0307580
  • [6] H. P. Greenspan, On the transient motion of a contained rotating fluid, J. Fluid Mech. 20, 673 (1964) MR 0178666
  • [7] H. P. Greenspan, On the general theory of contained rotating fluid motions, J. Fluid Mech. 22, 449 (1965) MR 0180046
  • [8] P. H. LeBlond and L. A. Mysak, Waves in the Ocean, Elsevier, 1978
  • [9] M. J. Lighthill, Dynamic response of the Indian ocean to the onset of the south west monsoon, Phil. Trans. Roy. Soc. London 265, 45 (1969)
  • [10] M. S. Longuet-Higgins, Planetary waves on a rotating sphere, Proc. Roy. Soc. London A 279, 446 (1964)
  • [11] A. Masuda, A proof and applications of the expansion theorem for the Rossby normal modes in a closed rectangular basin, J. Oceanogr. Soc. Japan 43, 237 (1987)
  • [12] A Masuda, A supplementary note on the completeness of the Rossby normal modes in a rectangular basin, J. Oceanogr. Soc. Japan 44, 40 (1988)
  • [13] A. J. Miller, Nondivergent planetary oscillations in midlatitude ocean basins with continental shelves, J. Phys. Oceanogr. 16, 1914 (1986)
  • [14] D. G. Schaffer, On the existence of discrete frequencies of oscillation in a rotating fluid, Stud. Appl. Math. 54, 269 (1975) MR 0452103

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 34B25, 76C20, 86A05

Retrieve articles in all journals with MSC: 34B25, 76C20, 86A05

Additional Information

DOI: https://doi.org/10.1090/qam/1012268
Article copyright: © Copyright 1989 American Mathematical Society

American Mathematical Society